Indiana, 2004

Damaging Winds in Indiana, July 5, 2004

July 5, 2004 · NWS PAH · 3 events in 3 counties and zones

Widespread damaging winds occurred in association with a line of thunderstorms that crossed the Wabash River from southern Illinois, then tracked east-southeast across the Ohio River counties. At its peak, 32,000 utility customers were without power in Posey, Vanderburgh, and Warrick Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$323,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread damaging winds occurred in association with a line of thunderstorms that crossed the Wabash River from southern Illinois, then tracked east-southeast across the Ohio River counties. At its peak, 32,000 utility customers were without power in Posey, Vanderburgh, and Warrick Counties. About 85 percent of those were in Posey and southern Vanderburgh Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:00 AM CST, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 2:00 AM CST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT MON JUL 5 2004

.DISCUSSION...

06Z META PEGS UPSTREAM CONVECTION OVER KC MO AND DIVES IT ESE ACROSS
PAH FA THIS AM. RADAR MOSAIC ALREADY SHOWS SOME DEVELOPMENT OVER
CNTL MO...OUT AHEAD OF AFOREMENTIONED AREA...AND LOWER TROPOSPHERIC DATA
REVEALS THETA-E RIDGE LAYING IN WAIT OVERTOP PAH FA. HAVE THEREFORE
ADJUSTED POPS/WX TO ACCOUNT FOR BOTH AN ADVECTIVE AM AND DIURNALLY
ENHANCED PM POP...BUT CHOSE NOT TO BE OVERLY DETAILED BY PASTING A
SLIGHT CHANCE EVERYWHERE.

AFTER THAT ITS A LULL...W/PCPN CHANCES DEPARTING NERN PTNS FA LATE
TONIGHT-EARLY TOMORROW...THEN RETURNING...NW TO SE...TUE PM AS
FRONTAL BOUNDARY APPROACHES. LATEST MODEL GUIDANCE SUGGESTS PEAK IN
POPS TUE NIGHT W/FROPA OCCURRING BY MIDDAY WED. MODELS HAVE BEEN
CONSISTENTLY PUSHING THE FRONT THRU...AND W/ETA AND GFS NOW STARTING
TO COME A LTL MORE IN LINE...HAVE PRETTY MUCH BOUGHT INTO FROPA OVER
ALL OF FA SAVE FAR SE BY 18Z WED...DEPARTING SERN MOST PTNS BY END
OF DAY WED.

AFTER THAT THE FORECAST IS LITTLE CHANGED W/THE MED TO LONG RANGE
GFS/MRF VERY CONSISTENT W/ITS PREVIOUS COUPLE RUNS. HAVE THEREFORE
ONLY TWEEKED SLIGHTLY PER LATEST DATA.

CONTINUE TO FAVOR A META/ETA NEAR TERM SOLUTION...BUT GFS IS VERY
CLOSE...AS IS MOST MOS NOS. THEREFORE TEMP FORECAST REFLECTS BIAS
TOWARD ETA MOS EARLY...BLENDING INTO GFS BIASED NOS BY MID TO LONG
RANGE...WHICH HAS BEEN OUR PERSISTENCE STRATEGY FOR ABOUT A WEEK
NOW. NEWEST DATA SUPPORTS CONTINUATION OF HEADLINING HIS AROUND 100
THIS PM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 5, 2:49 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT MON JUL 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
349 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS THE QUAD
STATE TODAY AND TONIGHT. THE PRIMARY WEATHER THREATS FROM SEVERE
STORMS...IF THEY OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE PRIMARY THREATS FROM SEVERE STORMS...IF THEY
OCCUR...WILL BE DAMAGING WINDS AND HEAVY RAIN.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FOR
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED EARLY THIS WEEK.

In the hours before

Local storm report, Jul 5, 10:18 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1118 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     DU QUOIN                38.00N 89.24W
07/05/2004                   PERRY              IL   EMERGENCY MNGR

            TREE DOWN ACROSS SOUTH PEACH STREET.

&&

SMITTY
Local storm report, Jul 5, 10:31 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1131 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HEAVY RAIN       5 N WHITEASH            37.86N 88.93W
07/05/2004  2.00 INCH        WILLIAMSON         IL   TRAINED SPOTTER

            TWO INCH RAINFALL LESS THAN 45 MINUTES NEAR THE COMMUNITY
            OF JOHNSON CITY.

&&

SMITTY
Local storm report, Jul 5, 10:33 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     5 NW MCLEANSBORO        38.14N 88.60W
07/05/2004                   HAMILTON           IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN COMMUNITY OF DELAFIELD
            ALONG ROUTE 142.

&&

SMITTY
Special weather statement, Jul 5, 10:34 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1134 AM CDT MON JUL 5 2004

ILZ076>078-082-083-086-087-090-091-INZ081-082-085>088-KYZ007-010-
013>016-018>021-051830-
CALDWELL KY-CRITTENDEN KY-DAVIESS KY-EDWARDS IL-GALLATIN IL-
GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-HOPKINS KY-
LIVINGSTON KY-MCLEAN KY-MUHLENBERG KY-PIKE IN-POPE IL-POSEY IN-
SALINE IL-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN-
WAYNE IL-WEBSTER KY-WHITE IL-
1134 AM CDT (1134 AM EST) MON JUL 5 2004

...STRONG TO SEVERE STORMS APPROACH SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA...

AT 1130 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE STRONG TO SEVERE
THUNDERSTORMS TRACKING ACROSS SOUTH CENTRAL ILLINOIS. THE LEADING
EDGE OF THE STORMS EXTENDS ALONG A LINE FROM CARMI
ILLINOIS..SOUTHEAST TO VIENNA ILLINOIS.  THESE STORMS HAVE HAD A
HISTORY OF PRODUCING WIND DAMAGE...HAIL...AND TORRENTIAL RAIN.

THROUGH THE EARLY AFTERNOON HOURS...THE STORMS ARE EXPECTED TO
MAINTAIN THEIR INTENSITY AND TRACK RAPIDLY EAST SOUTHEAST AND
EVENTUALLY INTO SOUTHWEST INDIANA. STRONG AND GUSTY WINDS MAY
ACCOMPANY THE STORMS AS THEY MOVE ACROSS THE REGION. BE READY TO TAKE
ACTION. CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

FRIEDLEIN
Local storm report, Jul 5, 11:00 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     CARMI                   38.09N 88.17W
07/05/2004                   WHITE              IL   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT COMMUNITY.

&&

SMITTY
Special weather statement, Jul 5, 11:02 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CDT MON JUL 5 2004

ILZ075-080-081-084-085-088-051730-
FRANKLIN IL-JACKSON IL-JEFFERSON IL-PERRY IL-UNION IL-WILLIAMSON IL-
1202 PM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH 561 CANCELED FOR A PART OF SOUTHWEST
ILLINOIS...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER SEVERE THUNDERSTORM WATCH
NUMBER 561...

IN SOUTHERN ILLINOIS...

PERRY...JACKSON...UNION...JEFFERSON...FRANKLIN AND WILLIAMSON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Posey

When
July 5, 11:10 AM CST to 11:23 AM CST
Where
Posey County, Countywide
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
38.033, -87.850

A trained spotter measured a wind gust to 58 MPH in Wadesville, where utility poles were snapped. There was minor structural damage to several homes in Marrs Township, which is in the southeast corner of the county. Two roofs were damaged in Marrs Township, and several utility poles were snapped. A large tree fell across Indiana Highway 68 west of Poseyville, blocking the roadway. Trees and power lines were down in Poseyville.

Thunderstorm Wind, Vanderburgh

When
July 5, 11:35 AM CST to 11:40 AM CST
Where
Vanderburgh County, Evansville
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
37.983, -87.550

Wind speeds were estimated from 60 to 70 MPH at downtown Evansville, along the Ohio riverfront. Many trees were blown down across the city. At least a few houses received major damage due to falling trees. A large oak tree crashed through the living room and kitchen of a house, injuring one person inside. The person was treated for a hip injury at a local hospital. The Red Cross opened a temporary emergency shelter for those without power. Police barricaded numerous streets blocked by downed trees, utility poles, and power lines. One tree service estimated they received 90 calls to have downed trees removed from yards and houses. Falling trees also damaged vehicles.

Thunderstorm Wind, Warrick

When
July 5, 11:55 AM CST
Where
Warrick County, Newburgh
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -87.417

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411590, 5411589, 5411591.